Antibiotic Eye Drops Side Effects: What’s the Long-Term Risk?

Can antibiotic eye drops cause yeast infection

All medications can have side effects. However, side effects that can impact eyesight may cause you to feel a bit more concerned. After all, you need to see and don’t want your prescription eye drops to affect your vision. You’re likely wondering if antibiotic eye drops’ side effects can have a long-term effect on your vision.

ophthalmologist near me

Antibiotic eye drops are intended to be used for as long as an infection is present, so you don’t have to worry about long-term side effects if you’re using them as prescribed. You also don’t have to worry about getting sick from your eye drops, although other side effects are possible in rare cases. For the best results, follow your doctor’s instructions carefully when applying the drops in your eyes.

Are There Long-Term Risks for Antibiotic Eye Drops?

There are few, if any, long-term risks involved with antibiotic eye drops (ophthalmic solution eye drops). This is due to the fact that they’re only intended to be used for the duration of the infection or for the prevention of one. Prescribing antibiotic eye drops as a short-term solution helps guarantee that you’ll never use them for too long.

Let’s use ofloxacin as an example. Ofloxacin eye drops are commonly prescribed to adults and children to treat eye infections such as pink eye. Patients often use them for about a week, but never longer than 10 days. This means that you’ll never use them for a long period of time, ensuring that there are no long-term side effects.

The best way to avoid any side effects of antibiotic eye drops is to follow the recommendations of your eye doctor or pharmacist. They will be able to advise you on how to apply eye drops, how many times a day to use them, and when to stop taking them. You should also read the prescription label to make sure you’re using them correctly.

Click here to learn more about pink eye and when antibiotic eye drops may be necessary for treatment!  

Common Questions About Antibiotic Eye Drops Side Effects

Questions about antibiotic eye drops side effects can range from those based in reality to those only found in urban legends. You need to know how to tell the difference between fact and fiction so you don’t put off getting the treatment that you need. This will also help you recognize a real emergency so that you can call your doctor.

Can Antibiotic Eye Drops Cause Diarrhea?

*WARNING: ANTIBIOTIC EYE DROPS SHOULD NEVER BE INGESTED*

In short, no, antibiotic eye drops don’t cause diarrhea. This fear stems from an urban legend that consuming Visine will cause bowel issues. Unfortunately, the effects of Visine consumption can be much worse. As Amy Silverstein reports, consuming Visine can lead to:

  • Tremors
  • Coma
  • Seizures

This is why it’s important to talk to your doctor about the side effects of eye medication and follow directions to the letter.

Can Antibiotic Eye Drops Cause an Upset Stomach?

Can Antibiotic eye drops cause blurry vision

While not an urban legend, this is a fairly common misconception about antibiotic eye drops side effects. Fortunately, it’s not true. On the other hand, some people are more sensitive than others to them. 

Those with a sensitivity to antibiotic eye drops may experience:

  • Redness
  • Sensitivity to light
  • Pain

Stop taking the eye drops if you experience these side effects and contact your ophthalmologist immediately. They will be able to instruct you on how to alleviate your discomfort and come up with an alternative plan for treatment.

Can Antibiotic Eye Drops Cause Blurry Vision?

This side effect is possible, although usually rare. There are many different types of antibiotic eye drops and their side effects can vary. With that said, it helps to know the common and even rare side effects.

Let’s look at ofloxacin again as an example, which is often prescribed to treat corneal ulcers along with pink eye. According to the National Library of Medicine, blurred vision is an uncommon side effect along with:

  • Irritation
  • Tearing
  • Dryness

Talk to your eye doctor about common and even rare side effects of your antibiotic eye drops. This will alert you that something is wrong and discontinue using it until you have a chance to speak with your eye care team.

To learn more about corneal ulcers and how they’re treated, click here!

How to Apply Antibiotic Eye Drops

Whether they’re for allergies, tear production, or fighting a bacterial infection, it’s important to know how to correctly apply eye drops. As always, follow your doctor’s instructions and read the label before using them.

  1. Wash your hands
  2. If you wear contact lenses then take them out
  3. Remove the cap without touching the dropper tip to avoid contamination
  4. Tilt your head back and look up, fixing your eyes on a specific point
  5. With one hand, pull down the eyelid of the affected eye
  6. Without touching the dropper to your eye, squeeze the dropper gently and let the drops fall into your eyes

Ask your eye doctor if you have any questions or concerns. They will be able to help you use your antibiotic eye drops safely and effectively.

Do you have an eye infection that requires treatment? Contact us today to schedule your appointment! 

You shouldn’t have to worry about the effects of using antibiotic eye drops for long periods since they are only used for as long as you have an infection. While blurry vision is a rare side effect, concerns about other health issues from antibiotic eye drops are largely urban myths. Make sure to apply the drops correctly to avoid contamination and reap the rewards of treatment.

Baptist Eye Surgeons is an ophthalmological practice in Knoxville, TN, and Morristown, TN. Give us a call at 865-579-3920 for more information or to schedule an appointment.

Share This Post

Share on facebook
Share on twitter
Share on linkedin